Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2017, 12:56 AM CDT for 5 counties in Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 12:56 AM CDT (05:56 UTC)
- Expired
- May 21, 2017, 1:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Calhoun County, FL, Holmes County, FL, Jackson County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WUUS52 KTAE 210556
SVRTAE
FLC005-013-059-063-133-210645-
/O.NEW.KTAE.SV.W.0172.170521T0556Z-170521T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1256 AM CDT SUN MAY 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southwestern Jackson County in the Panhandle of Florida...
Bay County in the Panhandle of Florida...
Northwestern Calhoun County in the Panhandle of Florida...
Southeastern Holmes County in the Panhandle of Florida...
Washington County in the Panhandle of Florida...
* Until 145 AM CDT
* At 1255 AM CDT, severe thunderstorms were located along a line
extending from near Vernon to near Panama City Beach, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
Chipley, Bonifay, Marianna, Springfield, Hiland Park, Tyndall Air
Force Base, Bradford, Parker, Cottondale, Alford, Wausau, Moose
Pond, Dirego Park, College Station and Gulf Resort Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3082 8568 3080 8520 3038 8527 2996 8560
3018 8598
TIME...MOT...LOC 0555Z 303DEG 28KT 3059 8567 3018 8589
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:19 AM CDT, 37 minutes earlier.
Area forecast discussion, May 21, 12:19 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 119 AM EDT Sun May 21 2017 .AVIATION [Through 06Z Monday]... Line of TSRA will push through the TAF sites this morning from west to east and timing with TAF update is a few hours earlier than previously thought. Expect gusty winds as the line pushes through. With the TSRA early this morning, this may help to limit convection later in the day and thus for now, have left convection out of the TAFs beyond this initial line. && .PREV DISCUSSION [923 PM EDT]... .NEAR TERM [Through Tonight]... Isolated showers and storms are currently present across SE Alabama and SW Georgia this evening, although chances of severe weather from these cells will continue to decrease as instability decreases after sunset and CIN increases. However, an MCS is currently getting organized across Alabama and this feature will move eastward into SE Alabama and the Florida Panhandle later this evening. Damaging winds are possible with the line of thunderstorms on the leading edge of this feature as MUCAPE remains around 1500-2500 J/kg ahead of the line overnight (highest instability in the FL Panhandle), and along with 20-25 kts of effective shear this should be sufficient to maintain the MCS. There could be gradual weakening of this feature once it moves into SW Georgia and the Florida Big Bend during the early morning hours, but bowing segments of the line of thunderstorms along the leading edge of the cold pool could produce strong wind gusts. .SHORT TERM [Sunday Through Monday Night]... Deep layer ridging will gradually break down through the period as a shortwave moving through the Great Lakes region amplifies and spreads into the Mississippi Valley. At the surface, a frontal boundary will just be entering the Southeast on Sunday and will only gradually move towards the Tri-State region as steering flow remains mostly zonal as the upper trough slowly amplifies. On the mesoscale, the aforementioned MCS (whose evolution is still a bit uncertain) should be moving through southeast Alabama and the Florida panhandle early Sunday morning. This complex should generally trend towards moving into the Gulf through the morning. This should tend to limit convection west of a line from Tallahassee through Albany during the afternoon, with outflow/seabreeze driven convection expected to the east. While the front won't be in our area by Sunday night, more convection moving off of the front could enter the region overnight. On Monday, with the front reaching our westernmost Alabama and Florida counties, convection will likely be driven by the front as well as the seabreeze further to the east. Overnight on Monday, a southern stream shortwave will enhance convection along the front along and west of a line from Albany through Panama city. Due to the potential for a couple MCS' as well as the multiple forcing mechanism, this solution is highly fluid and uncertain. However, regardless of exactly how it plays out, it appears as though most of the region should pick up a fair amount of QPF. Through Monday night, average rainfall amounts could range from an inch in the southeast Big Bend to 3-4" across the far western Panhandle and southeast Alabama. Widespread severe weather is not expected though an isolated strong to severe storm with the main threat being damaging winds will be possible .LONG TERM [Tuesday Through Saturday]... With the cold front still lingering across the region on Tuesday, it appears as though another southern stream wave will energize the front once again late on Tuesday. It won't be until Wednesday evening that the main northern stream trough will have moved far enough southeast to force the cold front through the region. In its wake dry conditions will prevail through the period with possibly one night of lows in the upper 50s and an afternoon in the lower 80s. .MARINE... Borderline Cautionary level winds will continue through this evening before light winds and low seas will prevail through Monday night. As the front nears and then passes Tuesday through Thursday, wind should increase to at least Cautionary levels and possibly Advisory. Showers and thunderstorms should be expected through Wednesday night. .FIRE WEATHER... No fire weather concerns are anticipated through the next few days with light winds and RH values remaining too high to meet critical thresholds. .HYDROLOGY... Widespread average rainfall amounts from now until Wednesday night could range from 3" over the southeast Big Bend to 6" over the western Panhandle. Isolated higher amounts a couple inches higher will be possible as well. Latest ensemble guidance indicates that these amounts could push our more sensitive rivers (Shoal, Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday or Friday. These amounts still remain rather uncertain, so pay attention to changes over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 86 71 85 71 / 50 80 30 60 30 Panama City 74 79 73 80 74 / 80 80 50 50 40 Dothan 71 83 69 86 69 / 90 60 50 50 60 Albany 72 86 69 86 70 / 60 80 50 50 60 Valdosta 70 86 70 83 71 / 40 60 40 70 30 Cross City 72 89 71 88 72 / 40 50 20 40 20 Apalachicola 75 86 73 85 74 / 60 80 40 50 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Lahr SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Fieux MARINE...Harrigan FIRE WEATHER...Lahr HYDROLOGY...Harrigan
In the hours before
Local storm report, May 20, 8:20 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 2 E RAY CITY 31.07N 83.16W
05/20/2017 LANIER GA EMERGENCY MNGR
DAMAGE TO PRIVACY FENCES AT 2 DIFFERENT PROPERTIES. LARGE
TRAMPOLINE BLOWN AWAY AND CAN NOT BE FOUND. SIGN DOWN.
&&
FOURNIERSpecial weather statement, May 20, 10:30 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM CDT SAT MAY 20 2017
ALZ065-066-068-FLZ007>009-108-210445-
Dale AL-Coffee AL-Geneva AL-Central Walton FL-Holmes FL-
South Walton FL-North Walton FL-
1030 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE...GENEVA...WALTON
AND WESTERN HOLMES COUNTIES UNTIL 1145 PM CDT...
At 1030 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Glenwood to 7 miles
north of Wright. Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Daleville, Elba, Santa Rosa Beach, De Funiak Springs, Geneva,
Enterprise, Fort Rucker, Ozark, Hartford, Level Plains, Samson,
Newton, New Brockton, Ariton, Eglin Air Force Base, Lee, Union,
Liberty, Freeport and Paxton.
LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
3044 8616 3047 8613 3046 8619 3050 8620
3046 8639 3099 8639 3100 8619 3153 8619
3154 8614 3162 8615 3162 8548 3127 8563
3120 8571 3120 8567 3027 8606 3031 8639
TIME...MOT...LOC 0330Z 258DEG 32KT 3168 8614 3056 8664
ADLLocal storm report, May 21, 12:22 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 5 NNW OZARK 31.53N 85.67W
05/21/2017 DALE AL LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 123, MILE MARKER 38, JUST SOUTH OF
WEST COUNTY ROAD 19.
&&
JLFLocal storm report, May 21, 12:49 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
149 AM EDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 2 NE ENTERPRISE 31.33N 85.83W
05/21/2017 E1.00 INCH COFFEE AL PUBLIC
QUARTER SIZED HAIL REPORTED NORTHEAST OF ENTERPRISE.
&&
JLFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:30 PM CDT | Special Weather Statement | TAE | Holmes, Walton | 75 min |
| May 20, 10:48 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 57 min |
| May 20, 11:18 PM CDT | Tornado Warning | TAE | Walton | 27 min |
| May 20, 11:26 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 11:39 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 66 min |
| May 21, 12:08 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 52 min |
| May 21, 1:25 AM CDT | Special Marine Warning | TAE | 65 min | |
| May 21, 1:44 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 61 min |
| May 21, 2:14 AM CDT | Special Weather Statement | TAE | Jackson | 46 min |
| May 21, 2:31 AM CDT | Special Marine Warning | TAE | 119 min | |
| May 21, 2:46 AM CDT | Special Weather Statement | TAE | Calhoun, Gadsden, Liberty | 59 min |
| May 21, 4:26 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 21, 4:35 AM CDT | Special Weather Statement | TAE | Jefferson | 40 min |
| May 21, 5:13 AM CDT | Special Weather Statement | TAE | Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.